Selenium Level Can Affect Liver Toxicity When Acetaminophen is Used for Pain Relief

PainRelief.com: What should readers take away from your report?

Response: This study demonstrates that selenium level can affect the extent of acetaminophen-induced liver toxicity even when taken within the recommended dose. So it is important to keep a healthy and well-balanced diet to maintain your selenium level at an adequate level. This becomes even more important if acetaminophen is taken on a regular basis, for instance for chronic pain.   

There are many animal and plant sources that are rich in selenium. Some examples include oily fish, meat, eggs, Brazil or cashew nuts, brown rice, sunflower seeds, mushrooms, cottage cheese and lentils. Nevertheless one should avoid consuming an excess of such products, especially when taking acetaminophen within the maximum recommended dose (i.e. 4 g in 24 hours).  

PainRelief.com: What recommendations do you have for future research as a result of this work?

Response: The antioxidant defense systems related to thiols appear to be important for protecting the body against acetaminophen-induced hepatotoxicity, which is a leading cause of liver failure worldwide. In this regard, the results of this study suggests that there should be a close monitoring for individuals that regularly take acetaminophen and are susceptible to be deficient in selenium ( e.g. frail, mal-nourished or elderly). 

The unexpected hepatotoxicity induced by this drug in relation to selenium content in our animal study, suggests that additional studies are needed to evaluate the extent at which maintaining a balanced selenium diet can protect the individuals against acetaminophen-induced acute liver damage.

Except acetaminophen, there are still numerous drugs in the market that can provoke liver injury if taken at higher dose than recommended. These are either prescribed by physicians or are over the counter. Given the importance of the thioredoxin and GSH systems in our study in affecting the level of acetaminophen-induced hepatotoxicity, we suggest that similar studies should be performed with other drugs that are known to cause liver injury.

PainRelief.com: Is there anything else you would like to add?

Response: This was a collaborative study as part of a China-UK consortium initiative led by Dr Charareh Pourzand from the Department of Pharmacy and Pharmacology of the University of Bath alongside Professor Jun Lu from the College of Pharmaceutical Sciences of Southwest University in Chongqing in China. Other active members of the consortium who co-authored this study were Dr Matthew Lloyd from Bath’s Department of Pharmacy and Pharmacology and Professor Julia Li Zhong from the College of Bioengineering of the University of Chongqing.

Citation:

Selenium Status in Diet Affects Acetaminophen-Induced Hepatotoxicity via Interruption of Redox Environment

Jing Li, Ping Cheng, Shoufeng Li, Pengfei Zhao, Bing Han, Xiaoyuan Ren, Julia Li Zhong, Matthew D. Lloyd, Charareh Pourzand, Arne Holmgren, and Jun Lu

PublishedOnline:2 Jul 2020 https://doi.org/10.1089/ars.2019.7909

Antioxidants & Redox Signaling

[wysija_form id=”3″]

[last-modified]

The information on PainRelief.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.